Hail, Barnes
- When
- August 9, 1:55 PM CST
- Where
- Barnes County, 4.38 mi NNE of Eckelson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.990, -98.300
Showers and weak thunderstorms continued across most of eastern North Dakota and the northwest quarter of Minnesota on the 9th of August. With an upper level low pressure system over the area, the showers and storms moved in a counter-clockwise manner.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Showers and weak thunderstorms continued across most of eastern North Dakota and the northwest quarter of Minnesota on the 9th of August. With an upper level low pressure system over the area, the showers and storms moved in a counter-clockwise manner. By the early afternoon, a small cluster of storms between Devils Lake and Jamestown began to strengthen. This cluster of storms moved into Barnes and Cass counties of North Dakota and Clay County of Minnesota, producing large hail and at least one funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 250 PM CDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 245 PM CDT Wed Aug 9 2017 Main challenge in the short term will be Thunder potential/coverage and severity. Upper low will continue to propagate east along the international border region. Impulses rotating around the low will provide upper support for convection to continue into the evening hours. Best organization at this time and supported by CAMs and high resolution model guidance will be along trailing cold front roughly bisecting the forecast area from ne- sw and more spotty vcnty sfc low over the northern fa. Shear and mid level lapse rates not impressive however sufficient instability and cape for a few storms to approach severe limits. Probably more likely will be funnel clouds associated with upper low. No reports yet but SPS may be warranted if calls start coming in. Guidance indicating that convection should weaken with loss of heating however with upper low in the vicinity showers may linger overnight and have pops going accordingly. Drier air still aways back into Sask so lows should not be too far off from last night. Lingering pops warranted across most of the fa tomorrow until upper low exits the region. Any additional rain amounts will be light and mainly east of the valley. With cooler column in place temperatures will hold mainly in the upper 60s to mid 70s depending on degree of solar. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM CDT Wed Aug 9 2017 By Thursday night, clouds will be clearing from northwest to southeast as high pressure moves in from Manitoba. For Friday, high pressure takes hold across Minnesota and the eastern Dakotas, bringing more dry weather most areas for the weekend and into early next week. There are some small chances for scattered showers and storms as a few weak disturbances pass through the southern half of the Red River Valley and lakes country in west central Minnesota Saturday through early Sunday, but no signal for widespread or heavy rain events indicated. As the Northern Plains region remains in northwest flow aloft through early next week due to a blocking ridge in the West, temperatures will be below to near normal values, remaining in the upper 70s to lower 80s. Models are in decent agreement regarding a chance of more widespread rain as a system moves in for the middle of next week, but this is still pretty far out. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1254 PM CDT Wed Aug 9 2017 Main challenge was mention of tsra across the Fa this afternoon into the evening. At this time it looks like eventually favored location for storms will be along and south of highway 2 and mentioned tempo groups for T later this afternoon. Once convection moves through this evening could see some wrap around MVFR cigs tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...BP AVIATION...Voelker
Hazardous Weather Outlook National Weather Service Grand Forks ND 649 AM CDT Wed Aug 9 2017 MNZ029-030-040-NDZ049-052-053-101200- Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland- 649 AM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. The threats are hail to 1 inch and 60 mph winds. Locally heavy rainfall as well this afternoon into this evening, which may come down heavy in a short time causing minor flooding concerns. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024- 026>030-038-039-054-101200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail- Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Western Walsh County- 649 AM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected through the day and into this evening. Some storms will contain brief heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1227 PM CDT WED AUG 9 2017
MNZ006-091830-
Lake Of The Woods MN-
1227 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 130 PM CDT...
At 1226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williams, or 34 miles east of Roseau, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Williams around 1235 PM CDT.
Graceton around 1255 PM CDT.
Zippel Bay State Park around 120 PM CDT.
Wheelers Point around 130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4870 9499 4881 9509 4887 9509 4903 9473
4888 9468 4883 9471 4878 9469 4874 9464
4872 9459 4872 9456 4870 9454 4870 9443
4869 9443
TIME...MOT...LOC 1726Z 241DEG 9KT 4880 9501
VoelkerSpecial Weather Statement National Weather Service Eastern ND/Grand Forks ND 230 PM CDT WED AUG 9 2017 NDZ028-029-038-039-092030- Griggs ND-Steele ND-Barnes ND-Cass ND- 230 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHEASTERN GRIGGS...NORTHERN BARNES AND SOUTHWESTERN STEELE COUNTIES UNTIL 330 PM CDT... At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near Dazey, or 22 miles northwest of Valley City, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Dazey and Walum around 235 PM CDT. Sibley and Luverne around 250 PM CDT. Pillsbury around 300 PM CDT. Colgate around 310 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4706 9845 4755 9824 4755 9758 4695 9762 TIME...MOT...LOC 1929Z 268DEG 36KT 4719 9826 Voelker
The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
5 hail. Local standard time, as filed.
Nickel to quarter sized hail and heavy rain fell across northern Noltimier Township.
Dime to nickel sized hail and very heavy rain fell across east central Binghampton Township.
Very heavy rain, strong wind, and hail fell across central Clifton Township. Hail nearly covered the ground. Most of the hailstones were pea to dime size, but a few were quarter sized.
A few quarter sized hail fell near the intersection of highway 46 and county road 18. A shelf cloud was also observed, but the wind did not get very strong.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706135, 706136, 706139, 706137, 706138.